Alert archive / Alabama / Flash Flood Warnings in 2015
Flash Flood Warning 32, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 25, 2015, 7:29 PM CST for 4 counties in Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 25, 2015, 7:29 PM CST (01:29 UTC)
- Expired
- Dec 26, 2015, 1:30 AM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blount County, AL, Jefferson County, AL, St. Clair County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 80 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 25, 9:16 PM CST | FLASH FLOOD | 1 Ssw Smith Dam, AL | WATER OVER PORTIONS OF STATE ROUTE 257 NEAR HERMAN ROAD AND SMITH LAKE DAM ROAD, ROAD IS IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 107 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 578 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
024
WGUS54 KBMX 260129
FFWBMX
ALC009-073-115-127-260730-
/O.NEW.KBMX.FF.W.0032.151226T0129Z-151226T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
729 PM CST FRI DEC 25 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BLOUNT COUNTY IN CENTRAL ALABAMA...
NORTHWESTERN ST. CLAIR COUNTY IN CENTRAL ALABAMA...
EASTERN WALKER COUNTY IN CENTRAL ALABAMA...
NORTHEASTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
* UNTIL 130 AM CST SATURDAY
* AT 728 PM CST...NUMEROUS REPORTS OF FLASH FLOODING ACROSS THE
WARNED AREA. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE
HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING WILL CONTINUE
THROUGH THE EARLY MORNING HOURS.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 65 BETWEEN MILE MARKERS 271 AND 282.
INTERSTATE 59 BETWEEN MILE MARKERS 141 AND 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3396 8635 3394 8637 3393 8632 3389 8633
3360 8654 3361 8716 3395 8711 3392 8708
3389 8709 3389 8701 3387 8700 3386 8696
3387 8692 3392 8692 3392 8689 3394 8688
3393 8686 3395 8684 3395 8679 3399 8676
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 6:51 PM CST, 38 minutes earlier.
Area forecast discussion, Dec 25, 6:51 PM CST, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 651 PM CST FRI DEC 25 2015 .UPDATE... FOR 00Z AVIATION. && .DISCUSSION... WIDESPREAD FLOODING CONTINUES ACROSS THE NORTHERN THIRD OF THE STATE...WITH MORE HEAVY RAIN ANTICIPATED THROUGH THE EVENING. THE STALLED BOUNDARY CAUSING ALL THE TROUBLE IS JUST NOT WILLING TO LIFT OUT TO THE NORTH AT THIS POINT. MOST MODEL GUIDANCE IS LIFTING IT OUT WAY TOO QUICKLY IN RESPONSE TO THE AMPLIFIED SYSTEM THAT IS SET TO DIG SOUTHEAST LATER TONIGHT. MEANWHILE...PW VALUES NEAR TWO INCHES...70S DEWPOINTS...AND TEMPERATURES SOME 20 TO 30 DEGREES ABOVE NORMAL KEEP FEEDING THIS MONSTER. INSTABILITY VALUES REMAIN HIGH...AGGRAVATING THE SITUATION WITH PROLONGED...TRAINING THUNDERSTORMS. I WOULD EXPECT SEVERAL MORE INCHES OF RAIN BEFORE THE DEEP LAYER RIDGING TO OUR SOUTH AND EAST WINS OUT AND THIS BOUNDARY FINALLY LIFTS OUT TO NORTH. THE SHEAR HAS CONTINUED TO DWINDLE OVER TIME...KEEPING THE THREAT OF TORNADOES AND WIDESPREAD DAMAGING WINDS TO A MINIMUM. THROUGH THE EVENING AND OVERNIGHT HOURS...PLEASE REMAIN VIGILANT AND SEEK HIGHER GROUND. THIS AN EMERGENCY SITUATION. FLOODING KILLS MORE PEOPLE THAN ANY OTHER SEVERE WEATHER THREAT! TAKE IT SERIOUSLY IF YOU LIVE IN ANY AREA NORTH OF INTERSTATE 59! 17/KLAWS && .AVIATION... 00Z TAF DISCUSSION. ABUNDANT LOW LEVEL MOISTURE AND ISENTROPIC UPGLIDE SHOULD BRING CIGS BACK INTO THE IFR CATEGORY OVERNIGHT. CONFIDENCE IS LOW IN THE VIS FORECAST AS SOME PATCHY DENSE FOG COULD BE POSSIBLE IF WINDS BECOME LIGHT/CALM. AT THIS TIME...THE BEST CHANCE OF THIS OCCURRING WOULD BE ACROSS THE SOUTH SO WILL LEAVE A TEMPO IN NEAR SUNRISE FOR NOW. CIGS MAY STAY IFR FOR MOST OF THE DAY ACROSS THE NORTH AS WELL. 16 && .FIRE WEATHER... THE UNUSUALLY WARM AND WET WEATHER PATTERN WILL CONTINUE ACROSS CENTRAL ALABAMA THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 74 63 73 64 / 100 30 20 30 50 ANNISTON 68 75 64 74 65 / 100 30 20 30 50 BIRMINGHAM 69 76 65 75 67 / 100 30 30 30 50 TUSCALOOSA 70 77 67 76 68 / 90 30 30 30 50 CALERA 68 76 65 75 67 / 70 30 20 20 50 AUBURN 65 75 64 74 66 / 20 20 10 20 40 MONTGOMERY 67 79 63 78 67 / 20 20 20 20 50 TROY 67 79 63 77 67 / 20 10 10 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN...CHEROKEE...CLEBURNE... ETOWAH...FAYETTE...JEFFERSON...LAMAR...MARION...PICKENS... SHELBY...ST. CLAIR...TALLADEGA...TUSCALOOSA...WALKER...WINSTON. &&
Hazardous weather outlook, Dec 25, 1:39 PM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 139 PM CST FRI DEC 25 2015 ALZ011>015-017>050-262245- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 139 PM CST FRI DEC 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THROUGH THE OVERNIGHT. FLASH FLOODING WILL REMAIN A CONCERN FOR AREAS NEAR AND NORTH OF A LINE FROM ALICEVILLE TO ALABASTER TO HEFLIN. RAIN AMOUNTS OF 6 OR MORE INCHES ARE POSSIBLE THROUGH 9 PM. THESE AMOUNTS WILL PRODUCE DANGEROUS FLASH FLOODING. A RIVER FLOODING THREAT ALSO EXISTS ALONG THE TALLAPOOSA AND ALABAMA RIVER BASINS...WITH SEVERAL LOCATIONS RISING INTO CAUTION OR FLOOD STAGE. THUNDERSTORMS IN THE SAME ARE AS THE HEAVIER RAIN MAY BECOME STRONG TO SEVERE AT TIMES. THE MAIN THREAT WILL BE STRAIGHT LINE WINDS WITH A LESSER HAIL THREAT. THE TORNADO THREAT IS LOW BUT NOT ZERO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. RIVER FLOODING WILL REMAIN POSSIBLE THROUGH EARLY SUNDAY ALONG PORTIONS OF THE ALABAMA AND TALLAPOOSA RIVER BASINS DUE TO RECENT RAINFALL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY AT TIMES THROUGH 9 PM.
In the hours before
Local storm report, Dec 25, 6:59 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FLASH FLOOD 5 E SUMITON 33.76N 86.97W
12/25/2015 JEFFERSON AL TRAINED SPOTTER
WATER OVER HUMBER ROAD AND WARRIOR JASPER ROAD, PORTIONS
OF ROADS IMPASSABLE DUE TO STREAM OUT OF ITS BANKS.
&&
JHLocal storm report, Dec 25, 7:00 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM FLASH FLOOD HALEYVILLE 34.24N 87.62W
12/25/2015 WINSTON AL DEPT OF HIGHWAYS
ROADSIDE FLOODING OBSERVED WITH AREAS OF WATER OVER THE
ROADWAY ON ALABAMA HIGHWAY 13 BETWEEN BEAR CREEK AND
HALEYVILLE IN MARION AND WINSTON COUNTIES.
&&
JHLocal storm report, Dec 25, 7:02 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 2 E SUMITON 33.75N 87.01W
12/25/2015 JEFFERSON AL TRAINED SPOTTER
WATER COVERING INTERSECTION OF JIM GOGGINS ROAD AND
GREATHOUSE ROAD. NEARBY CREEK OUT OF BANKS WITH WATER
OVER 1 FOOT DEEP OVER ROAD.
&&
JHLocal storm report, Dec 25, 7:08 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD E WHITSON 33.57N 87.41W
12/25/2015 TUSCALOOSA AL DEPT OF HIGHWAYS
ALABAMA HIGHWAY 69 IS WASHING OUT NEAR YELLOW CREEK DUE
TO FLOODING. ROAD IS IMPASSABLE.
&&
JHLocal storm report, Dec 25, 7:18 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
718 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM FLASH FLOOD 2 WSW LAKE BUTTAHATCHEE 34.11N 87.73W
12/25/2015 MARION AL DEPT OF HIGHWAYS
ALABAMA HIGHWAY 129 IS IMPASSABLE DUE TO FLOODING.
&&
JHLocal storm report, Dec 25, 7:24 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM FLASH FLOOD TALLADEGA 33.43N 86.10W
12/25/2015 TALLADEGA AL EMERGENCY MNGR
PORTIONS OF PROVIDENCE ROAD, TURNERS MILL ROAD, JACKSON
TRACE ROAD, ROCKY RIDGE ROAD, OLD SHOCCO ROAD, CONCORD
CHURCH ROAD, HOWELLS COVE ROAD, WOOLFOLK ROAD, RENFROE
ROAD, JACKSON STREET, CHILDERSBURG-FAYETTEVILLE HIGHWAY,
GLOVERS FERRY ROAD, KEITH LANE, FEDDISBURG ROAD, KINGS
CHAPEL ROAD, RENFROE TOWER ROAD AND MCCLAIN AVENUE
FLOODED.
&&
JHThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 6:11 PM CST | Flash Flood Warning | BMX | Jefferson, Shelby | 10 hr |
| Dec 25, 6:30 PM CST | Flash Flood Warning | BMX | Bibb, Chilton, Greene, Hale, Perry, Shelby and 1 more | 12 hr |
| Dec 25, 7:04 PM CST | Tornado Warning | BMX | Bibb | 20 min |
| Dec 25, 7:14 PM CST | Flash Flood Warning | BMX | Calhoun, Cherokee, Clay, Cleburne, Etowah, Randolph and 3 more | 12 hr |
| Dec 25, 7:43 PM CST | Flash Flood Warning | BMX | Marion, Winston | 8 hr |
| Dec 25, 7:50 PM CST | Flash Flood Warning | BMX | Fayette, Lamar, Walker | 8 hr |
| Dec 25, 8:21 PM CST | River Flood Warning | BMX | Chilton, Coosa, Elmore, Shelby, Talladega | 10 days |
| Dec 25, 8:48 PM CST | Flash Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 7 hr |
| Dec 25, 9:27 PM CST | Flash Flood Warning | BMX | Dallas, Hale, Marengo, Perry | 6 hr |
| Dec 25, 9:34 PM CST | Areal Flood Advisory | BMX | Coosa, Tallapoosa | 3 hr |
| Dec 25, 9:59 PM CST | River Flood Warning | BMX | Jefferson | 6 days |
| Dec 25, 10:27 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter, Tuscaloosa | 4 days |
| Dec 25, 10:27 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo | 9 days |
| Dec 25, 10:37 PM CST | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 55 hr |
| Dec 25, 10:39 PM CST | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 71 hr |
| Dec 25, 11:45 PM CST | Areal Flood Warning | BMX | Blount | 9 hr |
| Dec 25, 11:56 PM CST | River Flood Warning | BMX | Greene, Hale, Jefferson, Marengo, Tuscaloosa | 24 hr |
| Dec 25, 11:59 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Tuscaloosa | 58 hr |
| Dec 26, 1:41 AM CST | Dense Fog Advisory | BMX | Barbour, Bullock, Lee, Lowndes, Macon, Montgomery and 2 more | 5 hr |
| Dec 26, 3:17 AM CST | River Flood Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 21 hr |
| Dec 26, 4:15 AM CST | Areal Flood Warning | BMX | Blount, Fayette, Jefferson, Lamar, Marion, Walker and 1 more | 12 hr |
| Dec 26, 4:32 AM CST | River Flood Warning | BMX | Elmore, Montgomery | 26 hr |
| Dec 26, 5:25 AM CST | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 39 hr |
| Dec 26, 5:25 AM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 37 hr |
| Dec 26, 6:10 AM CST | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 25 hr |
| Dec 26, 7:08 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 6 days |
| Dec 26, 7:12 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 6 days |
| Dec 26, 7:12 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 9 days |
Nearby
Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.